Heart Health

During an angioplasty, why is the catheter inserted through the wrist?

DEAR DOCTOR K: I am scheduled to have an angioplasty next week. The doctor plans to insert the catheter through my wrist. Is there some advantage to doing it through the wrist rather than the thigh?

DEAR READER: Angioplasty is a procedure used to open a narrowed or blocked artery. Angioplasties are usually done to open up blocked coronary arteries -- the blood vessels that provide blood to the heart muscle. The blocked coronary arteries lie deep within the chest.

Should I stop taking niacin to raise my HDL cholesterol?

DEAR DOCTOR K: For years I've taken niacin to raise my HDL cholesterol. Now my doctor wants me to stop. Why?

DEAR READER: When we talk about cholesterol, we're generally referring to low-density lipoprotein (LDL) cholesterol and high-density lipoprotein (HDL) cholesterol. LDL is also known as "bad" cholesterol. When there is more LDL than necessary in the bloodstream, the LDL cholesterol burrows inside blood vessel walls. It slowly forms plaques of atherosclerosis. When those plaques rupture and block blood flow, they cause heart attacks and strokes.

How do I check my blood pressure at home?

DEAR DOCTOR K: My doctor told me to check my blood pressure at home, but he didn't give me many details. Could you provide some guidance?

DEAR READER: Keeping your blood pressure in check is vital to maintaining heart health and preventing stroke. But the way most of us monitor our pressure -- by trekking to the doctor's office for occasional blood pressure checks -- is far from ideal. For one thing, it provides isolated snapshots, rather than a complete picture.

Is psoriasis linked to arthritis and heart disease?

DEAR DOCTOR K: My doctor thinks my arthritis and heart disease are connected to my psoriasis. Is this possible? I thought psoriasis was a skin condition.

DEAR READER: Psoriasis (pronounced so-RYE-uh-sis) is named for an ancient Greek word meaning an itchy or scaly condition. It is classified as a skin disease, but psoriasis is the result of an immune system abnormality that can cause problems throughout the body. With psoriasis, white blood cells of the immune system become overactive.

Is there a new way to perform CPR?

DEAR DOCTOR K: I thought CPR involved chest compressions, breathing into a person's mouth and checking their pulse. But my daughter told me that the "new" CPR involves only chest compressions. Is this correct?

DEAR READER: That's right. Since 2008, the American Heart Association has recommended "hands only" cardiopulmonary resuscitation (CPR) if an adult suddenly collapses. Cardiac arrest is usually to blame when someone collapses and stops breathing. It occurs when the heart's electrical system malfunctions. The heart beats rapidly and chaotically -- or stops beating altogether. The person stops breathing and becomes unresponsive.

Should I switch my atrial fibrillation medication?

DEAR DOCTOR K: I've been taking warfarin without any problems for years to treat atrial fibrillation. Now my doctor wants me to switch to a different medicine. Should I?

DEAR READER: Atrial fibrillation (aFib) is a rapid quivering in your heart's upper chambers, or atria. Instead of vigorously pumping blood down into the lower chambers (the ventricles), the quivering upper chambers let blood pool inside them. As blood sits, it can form clots. If a clot gets into the bloodstream and blocks a vessel supplying your brain, it can cause a stroke. Therefore, a person with aFib needs anticoagulant (anti-clotting) drugs.

What happens when someone having a heart attack gets to the hospital?

DEAR DOCTOR K: Can you tell me what happens when someone having a heart attack gets to the hospital?

DEAR READER: You're going about your day when you suddenly start to sweat and become short of breath. You feel a crushing pressure in your chest. You think: "This is it. I'm having a heart attack." A heart attack occurs when one of the coronary arteries, blood vessels that supply the heart, becomes fully or partially blocked.

What causes low blood pressure?

DEAR DOCTOR K: Recently, my blood pressure has been low. I feel tired and dizzy. What could be causing this and what can I do?

DEAR READER: Low blood pressure is not considered a problem unless, as in your case, it causes symptoms. In fact, if it is not causing symptoms, low blood pressure can be a good thing. The typical symptoms caused by low blood pressure include weakness and dizziness, which can increase your risk of fainting and falling. If a person who did not previously have low blood pressure develops it, and has weakness and dizziness, he or she could be developing a heart problem.

How does sugar increase the risk of heart disease?

DEAR DOCTOR K: I've read that sugar increases the risk of heart disease. How does it do that? Also, any advice for those of us with a sweet tooth?

DEAR READER: So far as we know, sugar doesn't directly harm the heart. But it sure indirectly harms the heart, by promoting the following cardiac risk factors -- problems that lead to heart disease: OBESITY: Excess calories contribute to obesity. Added sugar is a major source of excess (and empty) calories. Overweight and obese people are at greater risk for heart problems. Today, we're discovering that the cells containing fat make hormones that travel in the blood and have many harmful effects on the heart.

Is it possible to go off blood pressure medication through diet and exercise?

DEAR DOCTOR K: Is it possible to get off blood pressure-lowering medication through diet and exercise?

DEAR READER: Yes, it is. I've seen many patients commit to lifestyle changes and get off blood-pressure medicines entirely. More often, I've seen that a commitment to a healthier lifestyle allows people to greatly reduce how much medication they take, even though they still need some medicines to control their blood pressure. While many people, myself included, would like to not have to take medicines at all, being able to reduce the dose is a big deal. Many of the side effects of medicines are reduced or eliminated by reducing the dose.